Missouri, 2003

Heavy Rain in Missouri, September 2, 2003

September 2, 2003 · NWS PAH · 2 events in 2 counties and zones

Heavy rain on top of saturated ground caused low-lying flooding in Scott County. No property damage or road closures were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rain on top of saturated ground caused low-lying flooding in Scott County. No property damage or road closures were reported. In Cape Girardeau County, Highway 25 was covered by water south of Delta, but no closure was reported. Rainfall was reported to be 0.75 inch per hour when the low-lying flooding occurred. Around 3 inches of rain fell in the previous 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 2, 3:30 AM CST, 9 hours 45 minutes earlier.

Area forecast discussion, Sep 2, 3:30 AM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
430 AM CDT TUE SEP 2 2003

FORECAST CHALLENGE IS TIMING AND QUANTITY OF ASSOCIATED PCPN WITH
MID LEVEL S/WV AND FRONTAL SYSTEM.

THIS MORNINGS SATL SHOWED REMNANTS OF TROPICAL SYSTEM ENTERING AR AS
IT MIXED WITH THE PESKY FRONTAL SYSTEM THAT HAS BEEN EMBEDDED IN THE
MIDWEST FOR A LONG TIME. AS WARM FRONT AHEAD OF THE LOW MEANDERED
ACROSS THE FCST AREA...KPAH RADAR SHOWED A PCPN SHIELD IN ITS
VICINITY. MODELS ARE IN REASONABLE AGREEMENT IN DEPICTIONS OF MID
LEVEL S/WV FINALLY BEGINNING TO PUSH THE SYSTEM EWD. THE HEAVIEST
RAIN THREAT APPEARS TO BE THRU ABOUT 17Z TODAY WITH MAXIMUM LOW
LEVEL CONVERGENCE AHEAD OF THE SFC LOW AND FAVORABLE UPPER JET
DYNAMICS. CURRENT FFA IN PLACE GENERALLY NORTH OF THE OHIO RIVER...
SET TO EXPIRE AT 15Z...APPEARS TO REFLECT THE SITUATION FOR NOW.
AFTER THAT...THE SFC LOW IS PROGGED TO LIFT NEWD AND OPEN
UP...PROVIDING STEADILY DECREASING CHANCES OF PCPN THRU WED...WITH
THE SFC COLD FRONT PULLING THRU EARLY WED. THIS WILL BE FOLLOWED BY
THE EFFECTS OF A LARGE UPPER TROF DIGGING THROUGH ERN CANADA. A
MAJOR SFC HIGH PRESSURE AREA WILL GET ESTABLISHED IN THE
REGION...PROVIDING SIGNIFICANTLY COOLER TEMPS AND LOWER HUMIDITIES
INTO NEXT WEEK.

WENT WITH A BLEND OF FWC/MAV/ETA EXCEPT WENT BELOW GUIDANCE FOR THE
FIRST PERIOD DUE TO EXTENSIVE CLOUDS/PRECIP.

.PAH...FLOOD WATCH FOR MOST OF SOUTHEAST MISSOURI AND GENERALLY
ALONG AND NORTH OF THE OHIO RIVER IN ILLINOIS/INDIANA/KENTUCKY UNTIL
15Z.

DB
Hazardous weather outlook, Sep 2, 4:00 AM CST, 9 hours 15 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE..TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINS...MAINLY
EARLY TODAY. A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS THIS MORNING...WHERE THE HEAVIEST
RAINS HAVE FALLEN AND ADDITIONAL RAINFALL COULD LEAD TO FLOODING.
REFER TO THE NWS PRODUCT /SDFFFAPAH/ FOR MORE INFORMATION REGARDING
THE FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL MOVE THROUGH BY WEDNESDAY AND BRING AN END TO THE
DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY FOR RAINFALL AND FLOODING
REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Scott

When
September 2, 1:15 PM CST to 3:00 PM CST
Where
Scott County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Heavy Rain, Cape Girardeau

When
September 2, 5:00 PM CST to 6:00 PM CST
Where
Cape Girardeau County, 1 mi S of Delta
Reported by
LAW ENFORCEMENT
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337878, 5337877.